Utah, 2021

Excessive Heat in Utah, June 3 to 6, 2021

June 3 to 6, 2021 · NWS SLC · 6 events in 6 counties and zones

An early season heat wave brought unusually hot temperatures across populated portions of the state.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

An early season heat wave brought unusually hot temperatures across populated portions of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 3, 9:23 PM UTC, 37 minutes earlier.

Area forecast discussion, Jun 3, 9:23 PM UTC, 37 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
323 PM MDT Thu Jun 3 2021

.SYNOPSIS...
Strong high pressure will remain over Utah and southwest Wyoming
through the end of the work week, resulting in record breaking
high temperatures. Some weakening of the ridge is anticipated over
the weekend, though temperatures will remain well above normal. A
low pressure trough will pass just to our north from late Friday
through Saturday, causing an increase in fire danger for southern
Utah as well as a few showers and thunderstorms Friday and
Saturday.

&&

.SHORT TERM...(Through 12Z Sunday)...
The anomalously strong high pressure ridge responsible for our
record/near record heat will peak in intensity across the Great
Basin on Friday. The ridge will eventually be suppressed by a low
pressure trough expected to skirt northern Utah and southwest
Wyoming as it tracks eastward across the PacNW/Northern Rockies
from late Friday through Saturday. This will allow for modest
cooling across northern Utah on Saturday, with modest being the
key word, as temperatures will fall to just shy of record values
for Saturday's highs. With the ridge holding a bit stronger over
southern Utah through Saturday, little change in temperatures are
expected here through Saturday, as temperatures will remain 5-10
degrees above climatological normals. The existing combination of
Excessive Heat Warnings and Heat Advisories will remain unchanged
as forecast temperatures remain largely unchanged through
Saturday morning. Continued to err on the warmer side of the
ensemble model guidance envelope for Friday night/Saturday morning
across primarily the Wastach Front per trends over the past 3
nights combined with the anticipated increase in mid-level
moisture/cloud cover Friday night/Saturday morning.

Outside of terrain-driven cumulus development, an isolated shower
or thunderstorm is expected to develop this afternoon/early
evening from the Uintas south along the spine of the central and
southern Mountains. Given the lack of moisture and deep-layer
shear, convection will take on a pulse mode with little
organization. The above-mentioned increase in mid-level moisture
from late Friday through Saturday will be driven via an
approaching shortwave emanating from California. This shortwave
will bring with it a modest increase in mid-level moisture via the
western Pacific. The combination of increased mid-level moisture
and enhanced lift via the shortwave will result in slightly higher
coverage of shower and thunderstorm activity Friday afternoon and
evening, with coverage expanding across the west and Salt Lake
Deserts. This activity will have the potential to produce gusty
and erratic outflow winds. Ensemble high-resolution models
courtesy of the HREF paint modest potential for these gusts to
reach the Great Salt Lake Friday evening, with gusts in the 40-50
mph range possible.

With the approach of the skirting trough on Saturday, deep-layer
shear will increase across northern Utah in conjunction with an
increase in mean layer westerly flow. As a result, thunderstorm
coverage will increase slightly for Saturday afternoon and
evening, particularly from the crest of the central and southern
mountains eastward. Per analysis of high-resolution model
guidance, expect convection to initiate over the terrain then
propagate eastward towards the Colorado border as the afternoon
and evening wears on. Weakly organized activity is possible due to
the anticipated modest increase in deep-layer shear. Coverage
should remain isolated to locally scattered, with gusty and
erratic outflow winds once again the main threat from this
activity. Storm motion is expected to be in the 20-30kt range,
which should limit the duration of any potential moderate
downpours with this activity.

.LONG TERM...(After 12Z Sunday)...
Model consensus continues to indicate the next pacific trough
will begin amplifying south along the coast Sunday, this allowing
an increasingly deep southwesterly flow to spread (then persist)
over the area throughout the long term period. Increasing
uncertainty is exhibited within the ensembles regarding the
amplitude and positioning of this trough heading towards midweek,
but the big picture continues to point towards bone dry conditions
with above normal temps (5-10+ degrees) being the norm.

Persistence of this dry southwesterly flow remains likely to
maintain critical fire weather conditions for at least portions of
southern/central Utah on a daily basis through midweek. Said,
variance in trough position and resultant wind speeds makes it hard
to peg a peak, and/or if these conditions may persist past day 7.
Will continue to monitor.

&&

.AVIATION...
KSLC...Diurnal wind fluctuations are expected today and tomorrow
under high pressure. A brief period of stronger gusts out of the
NW are being forecast during the mid to late afternoon hours
under peak heat/mixing of day. Look for a wind shift to the SSE
around 03Z this evening. Skies will remain clear with perhaps some
high based cloud.

Rest of Utah and southwest Wyoming...Light winds and VFR CIG and VIS
are anticipated today under dominant high pressure. The exception to
this will be at southern Utah terminals where slight afternoon
breezes are anticipated. KSGU may experience wind shear in the late
evening hours through approximately midnight or 1 am as surface
winds deplete but continue to be strong out of the southwest just
off the surface. Confidence of this is moderate as several high
resolution models are showing this feature, but it was not
unanimous with all models.

&&

.FIRE WEATHER...
Strong high pressure will continue to build across the region
through Friday when it will peak in intensity. High confidence
continues in near-record to record heat, along with very dry
conditions across the region today and Friday, with the warmest
temperatures expected Friday. Winds will generally remain light
today, although westerly winds are expected to increase to around
critical values as early as Friday across favored locations in
southern Utah, like Telegraph Flat. Have thusly upgraded zones
496, 497 and 498 to a Red Flag Warning for Friday, beginning at
0900. With an anticipated increase in winds on Saturday combined
with a continuation of dry minimum relative humidity in the single
digits, have also upgraded/newly issued Red Flag Warnings for
zones 495 and 489 for Saturday, beginning at 1200. Red Flag
Warnings will also be in effect for zones 496-498 during this time
as well. Although winds will just reach criteria, the combination
of low relative humidity and near record high temperature values
across these areas warranted the upgrade. The combination of
gusty winds and low relative humidity may persist from Sunday into
at least Tuesday across southern Utah, but confidence in timing
and location is lower at this time compared to the Friday and
Saturday timeframe. Have therefore left the existing Fire Weather
Watch for zones 496 and 498 in place. It is possible these
headlines may be upgraded, expanded in coverage and extended in
time over the next couple of days as a trough axis is forecast to
strengthen across the Washington/Oregon coast into early next
week. This will cause an increase in deep-layer
south/southwesterly flow by Monday, which may cause surface/20ft
winds to reach critical levels early next week. This may set the
stage for a continuation of a multi- day combination of critical
winds and low RH across much of central and southern Utah.

Mid to high level moisture will increase across portions of Utah
Friday. This will increase the risk of isolated afternoon high-
based thunderstorms, and possible isolated dry lightning, on
Friday and again on Saturday and Sunday. The greatest chances on
Friday appear to be across northwest Utah. Mainly isolated wet/dry
showers and thunderstorms is expected on Saturday afternoon and
evening as well, especially from the central and southern
mountains eastward towards the Colorado border. Given the lack of
low-level moisture, wetting rains appear unlikely except in highly
localized locations. Any shower or thunderstorm has the potential
to produce gusty, erratic outflow winds.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Excessive Heat Warning from noon Friday to 6 AM MDT Saturday for
     UTZ101-104>106.

     Red Flag Warning from noon to 9 PM MDT Saturday for UTZ489-495.

     Heat Advisory from noon Friday to 6 AM MDT Saturday for UTZ102-
     103.

     Red Flag Warning from 9 AM Friday to 9 PM MDT Saturday for
     UTZ496>498.

     Fire Weather Watch from Saturday evening through Sunday evening
     for UTZ496-498.

     Excessive Heat Warning until 10 PM MDT Saturday for UTZ123-131.

     Heat Advisory from noon to 11 PM MDT Friday for UTZ114-118-119.

WY...None.
&&

SHORT TERM...ADeSmet
LONG TERM... Merrill
AVIATION... NDeSmet
FIRE WEATHER...ADeSmet

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jun 3, 10:54 AM UTC, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
454 AM MDT Thu Jun 3 2021

UTZ101>131-WYZ021-041100-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
454 AM MDT Thu Jun 3 2021

This Hazardous Weather Outlook is for portions of central Utah...
northern Utah...southern Utah...southwest Utah and southwest
Wyoming.

.DAY ONE...Today and Tonight

Strong high pressure will build across the area through Friday.
This high pressure will bring the potential of record to near
record temperatures to Utah and southwest Wyoming. The warmest
day is expected to be Friday, but temperatures will only cool
slightly for the weekend. Afternoon max temperatures are expected
to exceed 100 degrees in the lowest valleys of far southern Utah
through Saturday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong high pressure will build across the area through Friday.
This high pressure will bring the potential of record to near
record temperatures to Utah and southwest Wyoming. The warmest
day is expected to be Friday, but temperatures will only cool
slightly for the weekend. Afternoon max temperatures are expected
to exceed 100 degrees in the lowest valleys of far southern Utah
through Saturday.

Increasing winds and a dry airmass may result in hazardous fire
weather conditions where fuels are critically dry late in the
weekend and into the early part of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 excessive heat. Local standard time, as filed.

Excessive Heat, Salt Lake Valley

When
June 3, 3:00 PM PDT to June 5, 8:00 PM PDT
Where
Salt Lake Valley forecast zone
Reported by
Official NWS Observations
Coordinates
40.668, -111.924 (the zone’s center; the record gives no point)

An unusually early heat wave developed, including the earliest 100 degree day on record, June 4, occurring at Salt Lake City International Airport. Daily average temperatures for the period were 15 to 16 degrees above average. Cooling centers were opened in Salt Lake County and Utah Department of Transportation road crews adjusted working hours to avoid peak heating hours.

Excessive Heat, Utah Valley

When
June 3, 3:00 PM PDT to June 5, 8:00 PM PDT
Where
Utah Valley forecast zone
Reported by
Official NWS Observations
Coordinates
40.120, -111.670 (the zone’s center; the record gives no point)

An unusually early heat wave developed, with daily average temperatures running 13 degrees above average during the period.

Excessive Heat, Northern Wasatch Front

When
June 3, 3:00 PM PDT to June 5, 8:00 PM PDT
Where
Northern Wasatch Front forecast zone
Reported by
Official NWS Observations
Coordinates
41.131, -112.012 (the zone’s center; the record gives no point)

An unusually early heat wave developed, with daily average temperatures running up to 19 degrees above average during the period.

Excessive Heat, Great Salt Lake Desert and Mountains

When
June 3, 3:00 PM PDT to June 5, 8:00 PM PDT
Where
Great Salt Lake Desert and Mountains forecast zone
Reported by
Official NWS Observations
Coordinates
40.689, -112.452 (the zone’s center; the record gives no point)

An unusually early heat wave developed, with daily average temperatures running 19 degrees above average during the period.

Excessive Heat, Lower Washington County

When
June 3, 3:00 PM PDT to June 5, 8:00 PM PDT
Where
Lower Washington County forecast zone
Reported by
Official NWS Observations
Coordinates
37.280, -113.505 (the zone’s center; the record gives no point)

An unusually early heat wave developed, with daily high temperatures up to 105 degrees at St. George, and warm overnight temperatures in the 70s.

Excessive Heat, Glen Canyon Recreation Area/Lake Powell

When
June 4, 3:00 PM PDT to June 6, 8:00 PM PDT
Where
Glen Canyon Recreation Area/Lake Powell forecast zone
Reported by
Official NWS Observations
Coordinates
37.589, -111.045 (the zone’s center; the record gives no point)

An unusually early heat wave developed, including a daily high temperature of 102 degrees at Big Water.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2021Every state in 2021This day in weather historyWarnings in Utah, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968637, 968639, 968641, 968646, 968648, 968655.